Bilateral Central Scotoma in a Middle-aged Man
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 43-year-old man presented as a referral for bilateral central vision loss. His medical history was significant for Crohn disease controlled with monthly injections of ustekinumab. Symptoms of fever, headache, and myalgia began 1 week prior following a tick bite. He was prescribed oral doxycycline hyclate for suspected Lyme disease. Owing to persistent fever while receiving oral doxycycline hyclate, he was admitted for intravenous administration of doxycycline hyclate, and the fever resolved. While hospitalized, he developed acute bilateral central scotoma. Magnetic resonance imaging of the orbit and brain with and without contrast was unremarkable.

Antineutrophil cytoplasmic antibody testing revealed elevated proteinase 3 antibody level. In the setting of anemia, infectious-disease consultants raised concern for babesiosis. Peripheral blood smear and polymerase chain reaction were performed; empirical therapy of azithromycin, 500 mg daily, plus atovaquone, 750 mg twice daily, was initiated. Polymerase chain reaction results for babesiosis later returned as negative. Ocular examination revealed uncorrected distance acuity of 20/50 OD and 20/60 OS. Intraocular pressure values were normal, and there was no afferent pupillary defect. Slitlamp evaluation showed bilateral rare anterior vitreous cell. Dilated fundus examination revealed bilateral reddened foveal lesions and irregular macular pigmentation.

In the setting of Crohn disease, Author suspected an inflammatory cause for the bilateral central vision loss. This patient was prescribed 60 mg of oral prednisone daily; ustekinumab therapy was held. One month later, his uncorrected distance visual acuity improved to 20/25 OU, with a subjective improvement of central scotomas. Disruption of the outer nuclear layer on OCT diminished, leaving behind residual EZ attenuation. A slow tapering of the oral prednisone dose was initiated

Source: https://jamanetwork.com/journals/jamaophthalmology/article-abstract/2766384
Like
Comment
Share